Alert archive / Wyoming / Red Flag Warnings in 2011

Red Flag Warning 2, NWS Rapid City, SD

August 25, 2011

NWS Rapid City, SD issued this red flag warning at Aug 25, 2011, 12:59 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2011, 12:59 PM MDT (18:59 UTC)
Expired
Aug 25, 2011, 8:05 PM MDT
In force
7 hr
Issued by
NWS Rapid City, SD

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WWUS83 KUNR 251859
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1259 PM MDT THU AUG 25 2011

...RED FLAG WARNING THROUGH 10 PM MDT FOR DRY LIGHTNING FOR
NORTHEASTERN WYOMING...

.THUNDERSTORMS WILL MOVE ACROSS NORTHEAST WYOMING THIS AFTERNOON
AND EVENING. WITH THE DRY AIR AT THE SURFACE...VERY LITTLE
RAINFALL IS EXPECTED. ALONG WITH THE DRY LIGHTNING...ERRATIC AND
GUSTY WINDS WILL OCCUR IN THE VICINITY OF THE THUNDERSTORMS.

WYZ259-297-298-260400-
/O.NEW.KUNR.FW.W.0002.110825T1859Z-110826T0400Z/
SOUTHERN CAMPBELL-NORTHERN CAMPBELL-
LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
1259 PM MDT THU AUG 25 2011

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY
LIGHTNING FOR FIRE WEATHER ZONES 259...297...AND 298.

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A RED FLAG
WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT UNTIL 10 PM MDT
THIS EVENING.

* FIRE WEATHER ZONES 259...297...AND 298.

* DRY LIGHTNING WITH THUNDERSTORMS.

* RELATIVE HUMIDITY OF 10 TO 15 PERCENT.

* ERRATIC WINDS WITH GUSTS TO 50 MPH IN THE VICINITY OF
  THUNDERSTORMS.

* THE COMBINATION OF WARM TEMPERATURES...LOW HUMIDITY...AND DRY
  LIGHTNING WILL INCREASE THE CHANCE OF FIRE STARTS AND CRITICAL
  FIRE WEATHER BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
739 
WWUS83 KUNR 252048
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT THU AUG 25 2011

...RED FLAG WARNING THROUGH 10 PM MDT FOR DRY LIGHTNING FOR
NORTHEASTERN WYOMING...

.THUNDERSTORMS WILL MOVE ACROSS NORTHEAST WYOMING THIS AFTERNOON
AND EVENING. WITH THE DRY AIR AT THE SURFACE...VERY LITTLE
RAINFALL IS EXPECTED. ALONG WITH THE DRY LIGHTNING...ERRATIC AND
GUSTY WINDS WILL OCCUR IN THE VICINITY OF THE THUNDERSTORMS.

WYZ259-297-298-260400-
/O.CON.KUNR.FW.W.0002.000000T0000Z-110826T0400Z/
SOUTHERN CAMPBELL-NORTHERN CAMPBELL-
LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
248 PM MDT THU AUG 25 2011

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

* FIRE WEATHER ZONES 259...297...AND 298.

* DRY LIGHTNING WITH THUNDERSTORMS.

* RELATIVE HUMIDITY OF 10 TO 15 PERCENT.

* ERRATIC WINDS WITH GUSTS TO 50 MPH IN THE VICINITY OF 
  THUNDERSTORMS. 

* THE COMBINATION OF WARM TEMPERATURES...LOW HUMIDITY...AND DRY 
  LIGHTNING WILL INCREASE THE CHANCE OF FIRE STARTS AND CRITICAL 
  FIRE WEATHER BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
104 
WWUS83 KUNR 252232
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT THU AUG 25 2011

...RED FLAG WARNING THROUGH 10 PM MDT FOR DRY LIGHTNING FOR
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

.THUNDERSTORMS WILL MOVE ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING. WITH THE DRY AIR AT THE
SURFACE...VERY LITTLE RAINFALL IS EXPECTED OUTSIDE OF THE HEAVIEST STORMS.
ALONG WITH THE DRY LIGHTNING...ERRATIC AND GUSTY WINDS TO 50 MPH
WILL OCCUR IN THE VICINITY OF THE THUNDERSTORMS.

SDZ260>264-WYZ299-260400-
/O.EXA.KUNR.FW.W.0002.000000T0000Z-110826T0400Z/
NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
WYOMING BLACK HILLS-
432 PM MDT THU AUG 25 2011

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY
LIGHTNING FOR PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A RED FLAG
WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT UNTIL 10 PM MDT
THIS EVENING.

* DRY LIGHTNING WITH THUNDERSTORMS.

* ERRATIC WINDS WITH GUSTS TO 50 MPH IN THE VICINITY OF
  THUNDERSTORMS.

* THE DRY LIGHTNING AND ERRATIC WIND GUSTS WILL INCREASE THE
  CHANCE OF FIRE STARTS AND CRITICAL FIRE WEATHER BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ259-297-298-260400-
/O.CON.KUNR.FW.W.0002.000000T0000Z-110826T0400Z/
SOUTHERN CAMPBELL-NORTHERN CAMPBELL-
LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
432 PM MDT THU AUG 25 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

* FIRE WEATHER ZONES 259...297...AND 298.

* DRY LIGHTNING WITH THUNDERSTORMS.

* RELATIVE HUMIDITY OF 10 TO 15 PERCENT.

* ERRATIC WINDS WITH GUSTS TO 50 MPH IN THE VICINITY OF 
  THUNDERSTORMS. 

* THE COMBINATION OF WARM TEMPERATURES...LOW HUMIDITY...AND DRY 
  LIGHTNING WILL INCREASE THE CHANCE OF FIRE STARTS AND CRITICAL 
  FIRE WEATHER BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
538 
WWUS83 KUNR 260205
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT THU AUG 25 2011

SDZ260>264-WYZ259-297>299-260315-
/O.CAN.KUNR.FW.W.0002.000000T0000Z-110826T0400Z/
NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
SOUTHERN CAMPBELL-NORTHERN CAMPBELL-
LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-WYOMING BLACK HILLS-
805 PM MDT THU AUG 25 2011

...RED FLAG WARNING IS CANCELLED FOR NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT FOR DRY LIGHTNING HAS DECREASED THIS EVENING.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Aug 25, 10:06 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 25, 10:06 AM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1006 AM MDT THU AUG 25 2011

.DISCUSSION...15Z SURFACE ANALYSIS HAD COOL FRONT FROM SOUTHERN SK
INTO CENTRAL MT...AND TROUGH ACROSS EASTERN MT INTO EASTERN CO.
12Z KUNR SOUNDING SHOWED POTENTIAL TEMPERATURES AROUND 101F THIS
AFTERNOON...SO WILL UP TEMPERATURES A BIT IN THE FOOTHILLS OF THE
BLACK HILLS. REST OF AREA LOOKS OK. SHORTWAVE OVER NORTHWEST
WY/SOUTH CENTRAL MT WILL MOVE INTO THE WESTERN PORTIONS OF THE CWA
THIS AFTERNOON. COOL FRONT WILL SINK INTO SOUTHEAST MT LATE. VERY
STEEP LAPSE RATES. SOME POTENTIAL FOR TS LATE THIS AFTERNOON IN
THE WEST SO WILL ADD TO FORECAST.

&&

.FIRE WEATHER...TROUGH/DRY-LINE WILL SHIFT SLOWLY EAST THIS
AFTERNOON AS ATMOSPHERE MIXES OUT INTO THE BLACK HILLS/FAR WESTERN
SD. VERY LOW RELATIVE HUMIDITIES ARE EXPECTED ALONG AND WEST OF
THE DRY-LINE ALONG WITH HOT TEMPERATURES. WINDS WILL BE RELATIVELY
LIGHT. HAVE INTRODUCED TS TO THE FORECAST IN THE FAR WEST LATE
THIS AFTERNOON. WILL HAVE TO WATCH FOR DRY LIGHTNING.

&&

.PREV DISCUSSION... /ISSUED 308 AM MDT THU AUG 25 2011/

DISCUSSION...08Z SURFACE ANALYSIS HAS HIGH PRESSURE OVER THE
EASTERN DAKOTAS INTO MINNESOTA WITH WEAK LEE TROF DEVELOPING
ACROSS EASTERN MONTANA AND WYOMING. UPPER LEVEL ANALYSIS HAS HIGH
PRESSURE CENTERED OVER THE SOUTHERN ROCKIES...WITH RIDGING
EXTENDING NORTHWARD ACROSS THE NORTHERN ROCKIES AND PLAINS. SKIES
ARE MOSTLY CLEAR WITH LIGHT SOUTHERLY WINDS AT MOST LOCATIONS.
WINDS ARE A BIT STRONGER AT 10 TO 20 MPH ACROSS NORTHEAST WYOMING
AND FAR SOUTHWESTERN SOUTH DAKOTA. TEMPS ARE IN THE 60S AND 70S.

A MOSTLY DRY AND WARM WEATHER PATTERN WILL CONTINUE THROUGH THE END
OF THE WORK WEEK. TEMPERATURES WILL BE WARMEST TODAY...BEFORE
ANOTHER COOL FRONT DROPS TEMPS SLIGHTLY FOR FRIDAY AND THE START OF
THE WEEKEND.

TODAY WILL BE MOSTLY SUNNY AND HOT WITH HIGHS GENERALLY IN THE
90S. A FEW LOCATIONS FROM PINE RIDGE...TO THE BADLANDS...AND TO
THE PHILIP AREA WILL BE AROUND 100 DEGREES. SOUTHERLY WINDS WILL
INCREASE ACROSS THE SOUTH DAKOTA PLAINS AS LEE TROF STRENGTHENS
AND SHIFTS EAST. A COOL FRONT WILL APPROACH NORTHWESTERN PORTIONS
OF THE CWA BY LATE AFTERNOON. ATMOSPHERE WILL DRY OUT AHEAD OF THE
FRONT...ESPECIALLY ACROSS NORTHEASTERN WY AND WESTERN PORTIONS OF
THE BLACK HILLS...WHERE HUMIDITIES WILL DROP TO 8 TO 15 PERCENT IN
THE AFTERNOON. WINDS ARE EXPECTED TO BE ON THE LIGHTER SIDE...LESS
THAN 15 MPH...ACROSS FAR WESTERN PORTIONS OF THE CWA BEFORE THE
COLD FRONT MOVES THROUGH. COLD FRONT WILL DROP THROUGH WESTERN
AREAS IN THE LATE AFTERNOON AND SOUTHEASTERN PORTIONS OF THE CWA
LATE TONIGHT. ANY CHANCES FOR SHOWERS AND STORMS SHOULD BE POST
FRONTAL TONIGHT.

FRIDAY WILL SEE A RETURN TO TEMPS SIMILAR TO TODAY AS CANADIAN HIGH
PRESSURE MOVES INTO ND. HIGHS WILL BE IN THE 80S AND LOWER 90S. A
LOW PRESSURE SYSTEM WILL MOVE ACROSS MT FRIDAY NIGHT. AS HIGH
MOVES EAST...RETURN FLOW WILL DEVELOP AND BRING INCREASING
MOISTURE TO WESTERN AREAS. COULD SEE A FEW SHOWERS AND STORMS
DEVELOP OR MOVE INTO NORTHEASTERN WY AND FAR WESTERN SD FRIDAY
NIGHT.

A STRONGER SHORTWAVE WILL CROSS THE NORTHERN PLAINS SATURDAY INTO
SATURDAY NIGHT...BRINGING BETTER CHANCES FOR PRECIPITATION. HIGHS
WILL BE CLOSER TO AVERAGE...IN THE 80S TO AROUND 90 DEGREES.

EXTENDED...UPPER RIDGE OVER SWRN CONUS WILL SLOWLY BREAKDOWN
THRU THE EXTENDED WITH ZONAL UPPER FLOW SLOWLY BECOMING MORE
SOUTHWESTERLY. PERIODIC UPPER DISTURBANCES WILL MOVE THRU
THE UPPER FLOW BRINGING NEAR DAILY CHANCES OF THUNDERSTORMS...
MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. SCT TSTMS WILL BE POSSIBLE AFTER 00Z FRIDAY WITH LOCAL
MVFR/IFR CONDITIONS POSSIBLE IN ANY TSTMS.

FIRE WEATHER...A COLD FRONT WILL PUSH THROUGH THE AREA LATE THIS
AFTERNOON. AHEAD OF THIS FRONT...HOT TEMPERATURES AND DRY
CONDITIONS ARE EXPECTED. MINIMUM RELATIVE HUMIDITY VALUES OF 8 TO
15 PERCENT WILL PREVAIL OVER NORTHEASTERN WYOMING AND EXTREME
WESTERN SOUTH DAKOTA THIS AFTERNOON. THE BIGGEST IMPACT OF THE
FRONT WILL BE AN INCREASE IN WIND SPEED AND A WIND SHIFT TO THE
NORTHWEST FOR A COUPLE OF HOURS VERY LATE IN THE AFTERNOON. COOLER
AIR AND HIGHER HUMIDITIES WILL FILTER INTO THE AREA BEHIND THE
COLD FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON
Hazardous weather outlook, Aug 25, 10:45 AM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT THU AUG 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS
AFTERNOON ACROSS FAR SOUTHWESTERN SOUTH DAKOTA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON OVER
NORTHEASTERN WYOMING AND EXTREME WEST CENTRAL SOUTH DAKOTA. THE
SLIGHT CHANCE OF THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA
TONIGHT. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...GUSTY WINDS MAY ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM AND MAINLY DRY CONDITIONS WILL ALLOW THE VERY HIGH
GRASSLAND FIRE DANGER TO PERSIST ACROSS SOUTHWESTERN SOUTH DAKOTA
THROUGH FRIDAY. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA
FRIDAY NIGHT THROUGH SUNDAY. A FEW STORMS COULD BE STRONG ON SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Red Flag Warnings in Wyoming, 2011Red Flag Warnings in South Dakota, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.